Methotrexate-Induced Erythema Multiforme: A Case Report and Review of the Literature

  • FO Omoregie
  • M Ukpebor
  • BDO Saheeb
Keywords: Methotrexate, Allergic Stomatitis, Erythema multiforme, complications

Abstract

Background: Mucosal affectation may be a direct cytotoxic or cytostatic effect of methotrexate.
Objective: To highlight the diagnostic procedure and treatment intervention erythema multiforme complicating methotrexate-induced allergic stomatitis.
Case Report: The patient was a 60-year-old man suffering from stomatitis that rapidly developed into erythema multiforme. The patient had been prescribed methotrexate to treat rheumatoid arthritis. The patient presented with painful ulceration of the vermillion border of the upper and lower lips covered with necrotic tissues. We made a tentative diagnosis of methotrexate induced allergic stomatitis. On the patient’s second visit to the clinic, the lesion had developed into crusted and haemorrhagic ulceration with erythematous patches on the lips. The patient was now complaining of weakness, fever and occasional seizure attack. Examination of the upper and lower extremities revealed bilateral bullous eruptions. The definitive diagnosis was that of erythema multiforme complicating methotrexate induced allergic stomatitis. Withdrawal of the methotrexate yielded positive result with complete resolution of the lesions after 12 days of drug withdrawal.
Conclusion: Early diagnosis of adverse drug reactions is essential for effective treatment, to avoid untoward systemic complications.
Section
Articles

Journal Identifiers


eISSN: 0189-160X